Illinois, 2006

Winter Storm in Illinois, December 1, 2006

December 1, 2006 · NWS ILX · 23 events in 23 counties and zones

A major winter storm moved through the Midwest from November 29th into December 1st. Freezing rain moved into west central and central Illinois during the late hours of November 29th.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
$10 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A major winter storm moved through the Midwest from November 29th into December 1st. Freezing rain moved into west central and central Illinois during the late hours of November 29th. The freezing rain mixed with and changed to heavy sleet, which persisted for 6 to 8 hours during the evening hours of November 30th. Ice accumulations ranged from 0.25 to 0.70 inches across much of central Illinois, with heavy sleet accumulations ranging from 0.50 to 2.20 inches. The precipitation changed over to snow across west central Illinois by the evening hours on November 30th and during the overnight hours across central Illinois. Snow accumulations along and west of the Illinois River valley ranged from 8 to 15 inches. Further east, 3 to 8 inches of snow was reported on top of the significant ice and sleet accumulations. The precipitation tapered off on December 1st.|Considerable tree and power line damage was caused by the ice and heavy snow, especially across central Illinois. The power was not restored across some locales for several days. The snow and ice covered roads also resulted in numerous vehicular accidents. 22 counties in the Central Illinois National Weather Service Forecast Area were designated a state disaster area and 18 counties were designated a federal disaster area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 30, 9:06 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 30, 9:06 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
906 PM CST THU NOV 30 2006

.DISCUSSION...
LOTS OF MODERATE TO HEAVY SLEET OCCURRING ACRS THE CENTRAL PART OF
THE CWA WITH FREEZING RAIN IN THE DEC TO CMI AREAS AND A LITTLE
SOUTH. SOME...NOT MUCH...WARM AIR HAS ADVECTED BACK INTO EASTERN
PARTS OF THE CWA...BUT SO FAR NOT FAR ENOUGH TO CHANGE ANY PCPN BACK
TO ALL RAIN. LARGE AREA OF PCPN HAS OVERSPREAD THE AREA...MAINLY
NORTH OF I-70...WITH MOST IN THE FORM OF SLEET AND FREEZING RAIN.
AREAS IN THE EXTREME NORTHWEST HAVE BEEN SEEING SNOW AND BELIEVE THE
SLEET HAS BEEN LARGE ENOUGH...2 TENTHS OF A DIAMETER AT ILX...THAT
ASOS/AWOS IS REPORTING IT AS SNOW AND NOT SLEET.

QUICK LOOK AT THE MODELS INDICATES THAT THE CURRENT FCST IS ON TRACK
WITH ICE PCPN CONTINUING TONIGHT AND THEN CHANGING TO ALL SNOW
AROUND TO AFTER MIDNIGHT.

THEREFORE CURRENT FCST APPEARS TO BE ON TRACK AND WILL NOT BE
UPDATING.

&&

.PREV DISCUSSION...MAJOR WINTER STORM CONTINUES TO DEVELOP ACROSS
THE NATION/S MID SECTION AND WILL BE THE MAIN WEATHER CONCERN OVER
THE NEXT SEVERAL DAYS. LATEST SURFACE ANALYSIS HAD DEEPENING LOW
PRESSURE CENTERED OVER ARKANSAS...WITH A FRONTAL BOUNDARY EXTENDING
NORTHEAST FROM THE LOW INTO NEW ENGLAND. MEANWHILE...STRONG/COLD
HIGH PRESSURE WAS CENTERED OVER THE NORTHERN PLAINS. ALOFT...BROAD
TROFFING WAS IN PLACE ACROSS MUCH OF THE UNITED STATES...WITH A
VIGOROUS UPPER LOW CENTERED OVER NORTHERN TEXAS.

12Z MODELS IN GOOD OVERALL AGREEMENT OVER THE NEXT SEVERAL DAYS...
THOUGH THE NAM IS A BIT SLOWER IN LIFTING THE UPPER/SURFACE LOW
THROUGH THE MIDWEST TONIGHT AND TOMORROW. HOWEVER...THE MODEL
DIFFERENCES ARE MORE NOTABLE IN THE THERMAL PROFILES. DO NOT HAVE
GREAT CONFIDENCE IN ANY OF THE THERMAL SOLUTIONS GIVEN THEIR WARM
INITIALIZATIONS AND POOR DEPICTION OF THE SHALLOW SURFACE BASED COLD
LAYER.

SHORT TERM...

TONIGHT AND FRIDAY...SURFACE LOW WILL CONTINUE TO RAPIDLY DEEPEN
TONIGHT AS UPPER TROF TAKES ON A NEGATIVE TILT AND LIFTS NORTHEAST.
SURFACE/UPPER LOWS ARE PROGGED TO REACH THE MIDWEST BY 12Z FRIDAY
AND SOUTHERN ONTARIO BY 00Z SATURDAY.

MAINLY LIQUID PRECIPITATION IS EXPECTED THIS EVENING IN ADVANCE OF
THE APPROACHING SYSTEM. THIS PRECIPITATION WILL FREEZE ON CONTACT IN
THE MANY LOCATIONS THAT HAVE FALLEN BELOW FREEZING (MAINLY WEST OF
I-57). THE BULK OF THE ICE ACCUMULATION THUS FAR HAS BEEN LIMITED TO
OBJECTS ABOVE THE GROUND (GROUND TEMPERATURES STILL TOO WARM FOR
SIGNIFICANT ICE ACCRETION). AS THE STRENGTHENING SYSTEM PASSES
THROUGH ILLINOIS OVERNIGHT THE HEAVIEST PRECIPITATION IS EXPECTED...
ALONG WITH A GRADUAL TRANSITION TO SNOW FROM WEST TO EAST. THE
FORCING IS IMPRESSIVE DUE TO A COUPLED JET STRUCTURE...STRONG
DPVA...AND FRONTOGENETIC FORCING IN THE SYSTEM/S DEFORMATION ZONE.
THE HEAVIEST SNOWFALL IS EXPECTED ALONG AND WEST OF THE ILLINOIS
RIVER VALLEY WHERE THE PRECIPITATION IS EXPECTED TO BE ALL SNOW.
THIS AREA IS ALSO WHERE THE DEFORMATION ZONE WILL LINGER THE LONGEST
AND THE THREAT FOR BANDED SNOW THE HIGHEST.

THE SNOW WILL TAPER OFF BY MIDDAY FRIDAY AS THE DRY SLOT MOVES IN
AND/OR THE DEFORMATION ZONE MOVES OUT. HOWEVER...GUSTY NORTHWEST
WINDS ON THE BACK SIDE OF THE DEPARTING SYSTEM WILL CAUSE BLOWING
AND DRIFTING OF THE FALLEN SNOW.

FRIDAY NIGHT THROUGH SUNDAY...COLD HIGH PRESSURE WILL BUILD ACROSS
THE REGION DURING THE REMAINDER OF THE SHORT TERM PERIOD...
ACCOMPANIED BY PERSISTENT NORTHWEST FLOW ALOFT. THIS SCENARIO SHOULD
PROVIDE QUIET BUT COOL CONDITIONS.

LONG TERM...MONDAY THROUGH THURSDAY...MODELS/ENSEMBLES IN REASONABLE
AGREEMENT THROUGH THE PERIOD WITH RESPECT TO FEATURES EXPECTED TO
IMPACT REGION. AT LEAST SOME DEGREE OF TROFFING IS EXPECTED TO BE IN
PLACE ALOFT...WITH A CLIPPER OR TWO POSSIBLE. MODEL CONSENSUS
SUGGESTS ANY CLIPPERS WILL BE TOO FAR NORTH TO BE MUCH OF A
PRECIPITATION RISK (OF COURSE THIS MAY CHANGE). TEMPERATURES SHOULD
REMAIN AT BELOW NORMAL LEVELS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING IN EFFECT UNTIL 12 PM CST FRIDAY FOR COUNTIES
NORTH OF AN EFFINGHAM TO CLARK COUNTY LINE.

&&

BAK
Hazardous weather outlook, Nov 30, 4:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
400 PM CST THU NOV 30 2006

ILZ027>031-036>038-040>043-047>053-011200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
400 PM CST THU NOV 30 2006

...WINTER STORM WARNING IN EFFECT UNTIL 12 PM CST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

FREEZING RAIN HAS CONTINUED ALONG THE I-72 CORRIDOR NEAR
SPRINGFIELD THROUGH THIS AFTERNOON. WARM GROUND TEMPERATURES HAVE
PREVENTED SIGNIFICANT GLAZING ON AREA ROADWAYS SO FAR... BUT THERE
COULD BE SOME BLACK ICE PROBLEMS BY THE EVENING COMMUTE AS
PRECIPITATION BECOMES HEAVIER.

PRECIPITATION WILL SPREAD NORTHWARD FROM THE I-72 CORRIDOR THROUGH
THE EVENING HOURS... BEGINNING AS A MIX OF FREEZING RAIN AND SLEET
ALONG AND WEST OF I-55. MIXED PRECIPITATION WILL CHANGE OVER TO
SNOW BY MIDNIGHT NEAR AND NORTHWEST OF THE ILLINOIS RIVER... WITH
THE SNOW LINE SLOWLY SHIFTING EAST TO THE I-55 CORRIDOR BETWEEN
MIDNIGHT AND 5 AM.

ICE ACCUMULATIONS UP TO A QUARTER OF AN INCH CAN BE EXPECTED NEAR
THE ILLINOIS RIVER BEFORE THE CHANGE TO SNOW. ICE ACCUMULATIONS UP
TO A HALF INCH ARE EXPECTED BEFORE THE CHANGEOVER ALONG THE I-55
CORRIDOR.

TOTAL SNOW ACCUMULATIONS OF 8 TO 12 INCHES WILL BE POSSIBLE BY
THE TIME THE SNOW TAPERS OFF TOWARD MIDDAY FRIDAY NEAR THE
ILLINOIS RIVER... WITH LESSER AMOUNTS TOWARDS THE I-55 CORRIDOR...
GENERALLY AROUND 3 TO 6 INCHES.

WINDY CONDITIONS WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING
SNOW. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE AND
INCREASE THE THREAT OF SKIDDING ON ICY ROADWAYS. THE THREAT OF
POWER OUTAGES WILL INCREASE AS WINDY CONDITIONS INTERACT WITH ICE
COATED TREE LIMBS AND POWER LINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE TO FALL INTO THE MORNING HOURS FRIDAY...
RESULTING IN A TREACHEROUS MORNING COMMUTE. SNOW WILL TAPER OFF
BY MIDDAY FRIDAY... BUT CONTINUED WINDY CONDITIONS WILL RESULT IN
BLOWING SNOW THROUGH THE DAY. MUCH COLDER TEMPERATURES ARE
EXPECTED OVER THE NEXT FEW NIGHTS... ENHANCING THE BLACK ICE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER... SPOTTERS AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS AND PRECIPITATION TYPES TO THE NATIONAL WEATHER
SERVICE.

ILZ044>046-054>057-061-011200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
400 PM CST THU NOV 30 2006

...WINTER STORM WARNING IN EFFECT UNTIL 12 PM CST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

RAIN WILL SLOWLY CHANGE OVER TO FREEZING RAIN THROUGH THIS
EVENING ACROSS THE REGION. WARM GROUND TEMPERATURES HAVE
PREVENTED SIGNIFICANT GLAZING ON AREA ROADWAYS SO FAR... BUT
THERE COULD BE SOME BLACK ICE PROBLEMS LATER TONIGHT AS
PRECIPITATION BECOMES HEAVIER.

FREEZING RAIN WILL MIX WITH SNOW AFTER MIDNIGHT... BEFORE CHANGING
TO ALL SNOW BY MORNING.

ICE ACCUMULATIONS OF UP TO A QUARTER OF AN INCH ARE EXPECTED
OVERNIGHT. SNOWFALL IS EXPECTED TO ACCUMULATE A COUPLE OF INCHES
BY THE MORNING COMMUTE... BUT MOTORISTS SHOULD BE AWARE OF THE
POSSIBILITY OF ICE GLAZING UNDERNEATH THE SNOW.

WINDY CONDITIONS COMBINED WITH ICE ACCUMULATIONS ON TREE BRANCHES
AND POWER LINES WILL RESULT IN THE THREAT FOR POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE TO FALL INTO THE MORNING HOURS FRIDAY...
RESULTING IN A TREACHEROUS MORNING COMMUTE. SNOW WILL TAPER OFF
BY MIDDAY FRIDAY... BUT CONTINUED WINDY CONDITIONS WILL RESULT IN
BLOWING SNOW THROUGH THE DAY. MUCH COLDER TEMPERATURES ARE
EXPECTED OVER THE NEXT FEW NIGHTS... ENHANCING THE BLACK ICE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER... SPOTTERS AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS AND PRECIPITATION TYPES TO THE NATIONAL WEATHER
SERVICE.

ILZ062-063-066>068-071>073-011200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
400 PM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

RAIN WILL CONTINUE THROUGH THE OVERNIGHT HOURS... RESULTING IN SLOW
RISES ALONG AREA RIVERS. PRECIPITATION IS NOW EXPECTED TO REMAIN
MOSTLY RAIN THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL CHANGE OVER TO SNOW FRIDAY MORNING... WITH LIGHT
ACCUMULATIONS POSSIBLE BEFORE TAPERING OFF BY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HARDIMAN

In the hours before

Local storm report, Nov 30, 9:42 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
942 PM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     ICE STORM        LATHAM                  39.97N 89.16W
11/30/2006                   LOGAN              IL   EMERGENCY MNGR

            SCATTERED POWER OUTAGES ACROSS THE SOUTHEAST PORTION OF
            THE COUNTY.

0923 PM     HEAVY SLEET      8 E PETERSBURG          40.01N 89.70W
11/30/2006  M0.50 INCH       MENARD             IL   TRAINED SPOTTER

            1/2 INCH OF SLEET SINCE 730 PM. MIXED AT TIMES WITH
            FREEZING RAIN.

0925 PM     SNOW             MOSSVILLE               40.82N 89.57W
11/30/2006  M1.0 INCH        PEORIA             IL   TRAINED SPOTTER

            ACCUMULATION OF SNOW AND SLEET

0930 PM     SLEET            HENRY                   41.11N 89.36W
11/30/2006  U0.00 INCH       MARSHALL           IL   TRAINED SPOTTER

            GROUND NEARLY COVERED

&&

GEELHART
Local storm report, Nov 30, 10:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1022 PM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     SNOW             2 N PEORIA              40.77N 89.61W
11/30/2006  M0.4 INCH        PEORIA             IL   TRAINED SPOTTER

            MIXTURE OF SLEET AND SNOW.

1000 PM     SLEET            JACKSONVILLE            39.73N 90.23W
11/30/2006  U0.00 INCH       MORGAN             IL   TRAINED SPOTTER

            STEADY SLEET FOR 5-1/2 HOURS. GRASSY AREAS MOSTLY WHITE.

0955 PM     HEAVY SLEET      MORTON                  40.61N 89.47W
11/30/2006  E0.50 INCH       TAZEWELL           IL   TRAINED SPOTTER

            HALF INCH OF SLEET OVER THE LAST 3 HOURS.

1000 PM     HEAVY SLEET      SPRINGFIELD             39.78N 89.64W
11/30/2006  M0.70 INCH       SANGAMON           IL   CO-OP OBSERVER

            OBSERVED NEAR THE FAIRGROUNDS. CURRENTLY HAVING A MIXTURE
            OF FREEZING RAIN AND SLEET.

1010 PM     HEAVY SLEET      PEKIN                   40.57N 89.63W
11/30/2006  M0.50 INCH       TAZEWELL           IL   TRAINED SPOTTER

            HALF INCH OF SLEET ON TOP OF 1/10 INCH OF ICE

1010 PM     HEAVY SLEET      PEORIA                  40.74N 89.61W
11/30/2006  E0.50 INCH       PEORIA             IL   TRAINED SPOTTER

            1/2 INCH OF SLEET NEAR BRADLEY UNIVERSITY

&&

GEELHART
Local storm report, Nov 30, 10:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1024 PM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HEAVY SLEET      2 N PEORIA              40.77N 89.61W
11/30/2006  U0.00 INCH       PEORIA             IL   TRAINED SPOTTER

            THUNDER WITH HEAVY SLEET IN PEORIA HEIGHTS

&&

GEELHART
Local storm report, Nov 30, 10:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1031 PM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     ICE STORM        5 NW PANA               39.44N 89.14W
11/30/2006                   CHRISTIAN          IL   TRAINED SPOTTER

            MULTIPLE TREE LIMBS AND POWER LINES DOWN

1023 PM     ICE STORM        2 NW TAYLORVILLE        39.54N 89.29W
11/30/2006                   CHRISTIAN          IL   TRAINED SPOTTER

            MULTIPLE TREE BRANCHES AND POWER LINES DOWN DUE TO 4/10
            INCH ICE ACCUMULATION. RELAYED BY WFO IWX.

0950 PM     ICE STORM        LANE                    40.13N 88.85W
11/30/2006                   DE WITT            IL   TRAINED SPOTTER

            BRANCHES BREAKING OFF DUE TO WINDS 20-25 MPH AND ICE
            ACCUMULATIONS OF 1/4 INCH.

1030 PM     HEAVY SLEET      SPRINGFIELD             39.78N 89.64W
11/30/2006  M2.00 INCH       SANGAMON           IL   TRAINED SPOTTER

            2 INCHES OF SLEET AND FREEZING RAIN ACCUMULATION. ABOUT
            HALF INCH OF ICE ON PAVEMENT.

1030 PM     HEAVY SLEET      PEKIN                   40.57N 89.63W
11/30/2006  U0.00 INCH       TAZEWELL           IL   TRAINED SPOTTER

            THUNDER WITH HEAVY SLEET

&&

GEELHART
Local storm report, Nov 30, 10:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1050 PM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SLEET            2 N PEORIA              40.77N 89.61W
11/30/2006  M0.20 INCH       PEORIA             IL   TRAINED SPOTTER

            0.2 INCHES OF SLEET IN 30 MINUTES. MIXED WITH SOME LIGHT
            SNOW.

1030 PM     SNOW             HENRY                   41.11N 89.36W
11/30/2006  M0.1 INCH        MARSHALL           IL   TRAINED SPOTTER

            MIXTURE OF SNOW AND SLEET

1040 PM     FREEZING RAIN    2 S CHESTNUT            40.04N 89.20W
11/30/2006  M0.33 INCH       LOGAN              IL   TRAINED SPOTTER

            1/3 INCH OF ICE ACCUMULATION, SMALL TREE LIMBS DOWN.

&&

GEELHART
Local storm report, Nov 30, 11:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1103 PM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     HEAVY SLEET      4 SW SPRINGFIELD        39.74N 89.70W
11/30/2006  M2.20 INCH       SANGAMON           IL   TRAINED SPOTTER

            0.4 INCHES IN THE LAST 3 HOURS. CURRENT MIX OF FREEZING
            RAIN AND SLEET

1051 PM     ICE STORM        CLINTON                 40.15N 88.96W
11/30/2006                   DE WITT            IL   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN. APPROXIMATELY 1/4 INCH ICE
            ACCUMULATION.

1057 PM     ICE STORM        LE ROY                  40.34N 88.76W
11/30/2006                   MCLEAN             IL   TRAINED SPOTTER

            1/4 TO 1/2 INCH OF ICE ACCUMULATION ON TREES AND WIRES.
            SOME BROKEN TREE BRANCHES.

&&

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Cass

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Declared state disaster area. Snow accumulations of 6 to 10 inches fell on top a significant accumulation of ice.

Winter Storm, Champaign

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Champaign forecast zone
Reported by
Trained Spotter
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Designated state disaster area. Snow accumulations of 1 to 2 inches fell on top of significant ice accumulations over the western half of the county.

Winter Storm, Fulton

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulations of 12 to 14 inches were reported.|

Winter Storm, Knox

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulations of 8 to 12 inches were reported.|

Winter Storm, Marshall

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulations of 8 to 12 inches were reported.|

Winter Storm, Morgan

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Morgan forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Declared state disaster area. Snow accumulations of 7 to 9 inches were reported. One woman was injured in a rollover accident.|

Winter Storm, Schuyler

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Declared state disaster area. Snow accumulations of 8 to 10 inches were reported.|

Winter Storm, Scott

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulations of 8 to 10 inches were reported.|

Winter Storm, Stark

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Stark forecast zone
Reported by
Trained Spotter
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulations of 12 to 14 inches were reported.|

Winter Storm, Christian

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Christian forecast zone
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Around 3 inches of snow fell on top of 1 to 2 inches of ice accumulation.

Winter Storm, De Witt

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
De Witt forecast zone
Property damage
$450,000
Reported by
Trained Spotter
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Around 3 inches of snow fell on top of 1 to 2 inches of ice accumulation.

Winter Storm, Logan

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Logan forecast zone
Property damage
$550,000
Reported by
Trained Spotter
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation of 3 to 5 inches fell on top of 1 to 2 inches of ice accumulation.

Winter Storm, Macon

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Macon forecast zone
Property damage
$1.5 million
Reported by
Trained Spotter
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation of 3 to 5 inches fell on top of 1 to 2 inches of ice accumulation.

Winter Storm, Mason

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation of 5 to 11 inches fell on top of significant ice accumulation.

Winter Storm, McLean

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
McLean forecast zone
Deaths
0 direct, 1 indirect
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation of 3 to 5 inches fell on top of significant ice accumulation. One man died in Downs while cleaning up tree debris brought down by the storm.

Winter Storm, Menard

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Menard forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation of 5 to 8 inches fell on top of significant ice accumulation. Two women were injured in a vehicular accident.

Winter Storm, Moultrie

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Moultrie forecast zone
Reported by
Trained Spotter
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Declared state disaster area. Snow accumulation around 1 inch fell on top of significant ice accumulation.

Winter Storm, Peoria

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Peoria forecast zone
Injuries
4 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation of 8 to 12 inches fell on top of significant sleet accumulation. Four people were injured at a nursing home in Peoria when a portion of the roof collapsed under the weight of the snow.

Winter Storm, Piatt

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Piatt forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation around 2 inches fell on top of significant ice accumulation.

Winter Storm, Sangamon

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Sangamon forecast zone
Property damage
$4.0 million
Reported by
Trained Spotter
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation of 5 to 7 inches fell on top of significant ice accumulation.

Winter Storm, Tazewell

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Tazewell forecast zone
Reported by
Trained Spotter
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation of 6 to 12 inches fell on top of significant ice accumulation.

Winter Storm, Woodford

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Woodford forecast zone
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation of 6 to 12 inches fell on top of significant ice accumulation.

Winter Storm, Shelby

When
December 1, 12:00 AM CST to 12:00 PM CST
Where
Shelby forecast zone
Property damage
$700,000
Reported by
Trained Spotter
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Declared state and federal disaster area. Snow accumulation around 1 inch fell on top of significant ice accumulation.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, McLean2006-12-0167MaleOutside/Open AreasIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5086, 5175, 5176, 5177, 5178, 5179, 5180, 5181, 5182, 9418, 9419, 9420, 9421, 9422, 9423, 9424, 9425, 9426, 9427, 9428, 9429, 9430, 9431.